Skip Navigation Links
 



                     


 



   
    Learn More     Subscribe    
Join Now!      Login
 
 
 
FREE HEALTH
NEWSLETTER
 
 
Medicial Mistakes Quiz
How many people each year suffer some type of preventable harm that contributes to their death after a hospital visit?
 
 
 
 
W
hat Doctors Don't Tell You
 
Did steroids cause asthma?

© What Doctors Don't Tell You (Volume 14, Issue 6)

I am a 42-year-old local government worker. I was due to have arthroscopy on my right knee for cartilage removal but, at the last moment, the operation was cancelled because the surgeon found that I have idiopathic thrombocytopenia (a blood disorder characterised by an abnormal decrease in the number of platelets in the blood). My platelet count was just 100 when I had a blood test.

The surgeon said he would carry out the operation only when my platelet count was in the region of 120-130.

A haematologist prescribed 50 mg of prednisolone for six days, then 25 mg for the following two days, along with nystatin oral suspension and ranitidine. There was a warning on the packet of steroids that said I must follow the instructions enclosed - but there were none inside. The pharmacist said leaflets are not given out if a packet is broken up for special doses.

I took the 50-mg prednisolone on the Saturday, Sunday and Monday. On Monday evening, I was aware of a pain in the centre of my chest, but ignored it. However, at 3 am on Tuesday morning, I suddenly awoke and realised I was having difficulty breathing. I no longer wanted to lie down, and could hardly speak. I also had severe chest pain on my right side. I phoned NHS Direct and an ambulance arrived 40 minutes later. The ambulance crew gave me one hour of oxygen and a nebuliser because they thought I was having a heart attack. I also went into shock and my temperature dropped so significantly that they had to wait for more than an hour to record an ECG. My blood pressure was very high, and I had a headache.

The hospital said I had had an asthma attack, although there was no wheezing and I could not cough. I tried to return to work a few days later, but had to go home because I was unable to speak. Also, the smell of the felt-tip pens made breathing painful.

The haematologist confirmed that the steroids caused my asthma attack, but said it had been much worse because I was anxious about the operation.

He wants to give me more steroids before the operation. But I wonder if the steroids did cause the attack as I am concerned about a repeat performance. - Mrs MF, Devizes, Wilts

Add your comment      
About The Author
What Doctors Don’t Tell You is one of the few publications in the world that can justifiably claim to solve people's health problems - and even save lives. Our monthly newsletter gives you the facts you won't read anywhere else about what works, what doesn't work and what may harm you in both orthodox and alternative medicine. We'll also tell you how you can prevent illness.......more
Related Articles
 
Share   Facebook   Buzz   Delicious   Digg   Twitter  
 
 
 
 
 
 
From Our Sponsor
 
 
 
 
 
 
Featured Events
Wellness Inventory Certification Training
     September 16-December 16, 2014
     Teleclass, CA USA
 
Additional Calendar Links
 
Wellness, Finding Meaning, dimension!

Search   
Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Healthy Products       Bookstore       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Free Newsletter      What Doctor's Don't Tell You      Stevia.com      Discount Lab Tests      First Aid      Global Health Calendar      Privacy Policy     Contact Us

Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.